Florida, 2012Hail and Damaging Winds in Florida, July 3, 2012
July 3, 2012 · NWS TAE · 16 events in 5 counties and zones
Several severe storms developed across the area during the afternoon hours with northerly steering flow, a moderately unstable airmass, and favorable amounts of DCAPE and delta-thetae. Damaging wind was the main impact of these storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $23,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several severe storms developed across the area during the afternoon hours with northerly steering flow, a moderately unstable airmass, and favorable amounts of DCAPE and delta-thetae. Damaging wind was the main impact of these storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 3, 12:35 PM CST, 10 minutes earlier.
Area forecast discussion, Jul 3, 12:35 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
235 PM EDT Tue Jul 3 2012
.SHORT TERM (Tonight through Thursday)...
We are starting to get back into a more typical summertime pattern
with afternoon and evening convection driven by daytime heating and
sea breeze interaction. MOS PoPs the next few days look suspiciously
low, especially in light of all the activity that we have seen
develop in the past few hours. PoPs have been adjusted up into the
chance to likely category for the remainder of this afternoon.
PoPs will be trimmed down to 30% across the board for the evening
hours. For Wednesday and Thursday, the upper ridge centered over the
Missouri Valley will build with troughing along the eastern seaboard
from New England to the mid-Atlantic states. The local area will be
on the eastern fringe of the upper ridge. At the surface, a ridge
axis will extend from the western Atlantic across the Gulf of
Mexico. Meanwhile, a weak trough will cut through the Carolina's
into central Georgia. This boundary will provide an additional focus
for the development of afternoon and evening convection. Model
forecast soundings show PW's generally at or above 1.50" both
afternoons. Soundings also show weak steering flow so some storms
will be slow movers with the potential for heavy rainfall.
Temperatures will be just above seasonal levels with max heat
indices between 100 and 105 degrees.
&&
.LONG TERM [Thursday night through next Tuesday]...
At the start of the period, the center of the upper high that
brought all of the heat to the region over the weekend will have
retreated northwestward to a position near Kansas City. This high
will move little into next weekend. This more northward position
will allow energy to undercut the ridge and move east to west across
the Gulf Coast states. The GFS is far more energetic in this regard
than the latest runs of the Euro and the 00Z NAM. This allows the
Piedmont trough to settle further south in the GFS than the other
models which depresses the surface ridge further south as well. The
net effect is that the 00Z GFS is wetter than the other models for
much of the long term period. That said, even the more northward
position of the surface ridge that the Euro shows would be favorable
for daily sea breeze-induced convective development. The presence of
any upper level forcing, even weak forcing, will enhance this
development. We will handle this scenario by using a blended PoP
approach. All in all, this period is shaping up to be pretty typical
of summertime for a change. However, temperatures will generally run
a couple of degrees above normal through the period.
&&
.MARINE...
Outside of a brief ramp up in winds and seas on Friday, the same
basic forecast with generally light southwest winds and low seas,
with some enhancement from the afternoon and evening Sea Breeze is
expected to continue through the period.
&&
.AVIATION...
Unsettled weather will continue for all sites through the period
with scattered afternoon and evening thunderstorms. Daylight
conditions should remain VFR outside of these storms. Early
tomorrow morning, we could see MVFR and IFR conditions redevelop
from fog and low clouds for a few hours around sunrise.
&&
.FIRE WEATHER...
Red flag conditions are not expected with unsettled weather,
including a chance of afternoon thunderstorms each day.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 72 95 73 96 74 / 30 30 30 40 30
Panama City 76 91 76 91 76 / 30 30 20 30 20
Dothan 74 96 74 95 75 / 30 30 30 40 20
Albany 74 96 75 97 76 / 30 30 30 40 30
Valdosta 72 95 72 96 72 / 30 30 30 40 30
Cross City 72 93 70 93 71 / 30 30 20 20 30
Apalachicola 73 90 74 90 74 / 30 30 20 30 20
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None..
GM...None.
&&
Aviation/Fire Wx...Evans
Long Term...Wool
Short Term...Barry
Marine...Gould
Hazardous weather outlook, Jul 3, 6:20 AM CST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
820 AM EDT TUE JUL 3 2012
ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-041100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
820 AM EDT TUE JUL 3 2012 /240 AM CDT TUE JUL 3 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP ACROSS THE REGION. SOME OF THESE STORMS COULD
CONTAIN GUSTY WINDS...AND A SEVERE STORM OR TWO IS NOT OUT OF THE
QUESTION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
MORE UNSETTLED CONDITIONS ARE EXPECTED TO DEVELOP ACROSS OUR REGION
THROUGH THE WEEKEND. ON THE 4TH OF JULY...EXPECT SCATTERED AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE LATER THIS AFTERNOON AND EVENING.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
EVANS
Thunderstorm Wind, Washington
- When
- July 3, 12:45 PM CST
- Where
- Washington County, 1.82 mi SE of Riverside
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 30.460, -85.640
Some small pine trees and large tree limbs were blown down in the Rolling Pines community near the Sunny Hills golf course along Highway 77. Monetary damage was estimated.
Thunderstorm Wind, Washington
- When
- July 3, 12:55 PM CST
- Where
- Washington County, 2.32 mi NNW of Vernon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 30.650, -85.727
A tree was blown down on top a of power lines and caused a fire. Monetary damage was estimated.
Thunderstorm Wind, Jackson
- When
- July 3, 1:39 PM CST
- Where
- Jackson County, 3.08 mi W of Greenwood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 30.871, -85.212
A tree was blown down near the intersection of Old U.S. Road and Highway 162. Monetary damage was estimated.
Thunderstorm Wind, Jackson
- When
- July 3, 1:49 PM CST
- Where
- Jackson County, (Mai)marianna Municipal Arpt
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 30.830, -85.180
The ASOS recorded a peak wind gust of 68 mph from 350 degrees at 249 pm CDT with a fastest two minute average wind of 54 mph at the same time.
Thunderstorm Wind, Jackson
- When
- July 3, 1:49 PM CST
- Where
- Jackson County, 0.46 mi ENE of (Mai)marianna Municipal Arpt
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 30.833, -85.173
A tree blew down onto the Sunland Center Agency brick building just east of the Marianna airport. This report was obtained via facebook. The Marianna airport had reported a gust of 59 knots at the same time. Monetary damage was estimated.
Thunderstorm Wind, Jackson
- When
- July 3, 1:58 PM CST
- Where
- Jackson County, 1.7 mi SW of (Mai)marianna Municipal Arpt
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $3,000
- Reported by
- County Official
- Coordinates
- 30.812, -85.200
Power poles were blown down on Caverns Road near Marianna High School. Monetary damage was estimated.
Thunderstorm Wind, Jackson
- When
- July 3, 2:03 PM CST
- Where
- Jackson County, 2.28 mi ESE of Marianna
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 30.758, -85.194
A tree was blown down near the intersection of Merritts Mill Road and Flynt Drive. Monetary damage was estimated.
Thunderstorm Wind, Liberty
- When
- July 3, 3:36 PM EST
- Where
- Liberty County, 4.62 mi ESE of Lowry
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 30.386, -84.704
A tree was blown down onto power lines near Blue Creek Road east of Hosford and caused a power outage in the area. Monetary damage was estimated.
Hail, Liberty
- When
- July 3, 3:38 PM EST
- Where
- Liberty County, Telogia
- Measured
- 0.75 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 30.350, -84.810
Thunderstorm Wind, Liberty
- When
- July 3, 3:38 PM EST
- Where
- Liberty County, 1.61 mi SSE of Telogia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- County Official
- Coordinates
- 30.329, -84.799
A tree was blown down onto a power line and leaning against a home along northeast Dewber Road. Monetary damage was estimated.
Hail, Liberty
- When
- July 3, 3:40 PM EST
- Where
- Liberty County, Hosford
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 30.390, -84.790
Thunderstorm Wind, Liberty
- When
- July 3, 3:45 PM EST
- Where
- Liberty County, 0.69 mi WSW of Hosford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $750
- Reported by
- Emergency Manager
- Coordinates
- 30.386, -84.801
A tree was blown down near Roberts Road in Hosford. Monetary damage was estimated.
Thunderstorm Wind, Leon
- When
- July 3, 4:05 PM EST
- Where
- Leon County, 2.25 mi NW of Tallahassee Mall
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 30.488, -84.322
A tree was blown down near the intersection of Homewood Road and Lang Drive. Monetary damage was estimated.
Thunderstorm Wind, Madison
- When
- July 3, 4:10 PM EST
- Where
- Madison County, Lee
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 30.410, -83.300
A few trees were blown down near Lee. Monetary damage was estimated.
Thunderstorm Wind, Leon
- When
- July 3, 4:35 PM EST
- Where
- Leon County, 0.9 mi NE of Tallahassee Community Airport
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- County Official
- Coordinates
- 30.550, -84.361
Two trees and some power lines were blown down along Boxwood Ct. Monetary damage was estimated.
Thunderstorm Wind, Leon
- When
- July 3, 5:00 PM EST
- Where
- Leon County, 2.23 mi E of Moccasin Gap
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $750
- Reported by
- Law Enforcement
- Coordinates
- 30.594, -84.083
A tree was down and partially blocking the road near 11427 Moccasin Gap Road. Monetary damage was estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Minnesota, July 3 to 6, 20123 deaths · 1 event
- Hail and Damaging Winds in Ohio, July 3 to 4, 20121 death · $25,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Georgia, July 3, 20121 injured · $464,000 · 1.75 in hail · 23 events
- Damaging Winds in Pennsylvania, July 3, 2012$285,000 · 50 kt wind · 9 events
- Hail and Damaging Winds in Pennsylvania, July 3 to 4, 2012$151,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Ohio, July 3, 2012$59,000 · 1 in hail · 24 events
- Hail and Damaging Winds in Virginia, July 3, 2012$43,000 · 1.5 in hail · 23 events
- Hail and Damaging Winds in Michigan, July 3, 2012$25,000 · 1.75 in hail · 33 events
- Hail and Damaging Winds in Michigan, July 3, 2012$50,000 · 1.75 in hail · 14 events
- Hail and Damaging Winds in West Virginia, July 3, 2012$50,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in North Dakota, July 3 to 4, 2012$33,000 · 1.75 in hail · 14 events
- Hail and Damaging Winds in Alabama, July 3, 2012$43,000 · 60 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381529, 381530, 381532, 381535, 381546, 381536, 381537, 381538, 380946, 381539, 380947, 381540, 381541, 381542, 381543, 381545.